View Full Version : Couple questions....
12-06-2007, 03:31 PM
Is muscle pain a symptom of SLE or is it just joint pain? I'm trying to decide if all the stress/tension I've been dealing with has caused me to feel like I just ran a marathon or if it's another symptom I need to watch.
Also, I had some blood tests done a while back that showed elevated CRP levels and my doc explained that as inflammation of the blood vessels...is that related to SLE (as far as you know)?
12-06-2007, 06:28 PM
More than 90 percent of people with Lupus suffer from joint and/or muscle pain at some time during the course of our illness. The major cause of joint pain in Lupus is inflammation of the joints (arthritis). Pain in and around the joints is not always due to lupus arthritis. It also can be due to other medical disorders that may complicate or co-exist with SLE, including:
* avascular necrosis of bone
* bursitis and tendonitis,
* other types of arthritis
Inflammation can also affect the muscles in Lupus. This condition is called myositis and it can cause progressive weakness and loss of strength of the extremities. Muscle pain (myalgia) and muscle tenderness are also common in people with Lupus, especially during periods of increased disease activity (a flare up). Some people develop inflammation of the skeletal muscles (myositis), which causes weakness and loss of strength.
Lupus myositis commonly involves the muscles of:
- the neck
- pelvic girdle and thighs
- shoulder girdle and upper arms.
Many people with Lupus also develop Fibrymyalgia. This condition can cause widespread pain in muscles and joints, fatigue, generalized weakness, and non-restful sleep.
Muscle weakness can be a side effect of certain medications, including:
- prednisone and other corticosteroids
- cholesterol-lowering drugs
- hydroxychloroquine (Plaquenil).
Some people can also develop drug-induced muscle disease. Doctors will usually try to rule this out as a cause of weakness in a person with lupus who is taking any of these medications: prednisone and other corticosteroids, cholesterol-lowering drugs, hydroxychloroquine (Plaquenil).
Decrease the dosage or discontinuing these medications usually results in an improvement of the muscle strength.
CRP is C-reactive protein. C-reactive protein (CRP) test is a test which measures the concentration in blood serum of a special type of protein produced in the liver that is present during episodes of acute inflammation (as caused by Lupus) or infection. In the body, CRP plays the important role of interacting with the complement system, an immunologic defense mechanism. A high result on this test serves as a general indication of acute inflammation. In cases of inflammatory rheumatic diseases, such as rheumatoid arthritis and lupus, doctors can utilize the CRP test to assess the effectiveness of a specific arthritis treatment and monitor periods of disease flareup. A high or increasing amount of CRP in your blood suggests that you have an acute infection or inflammation. Although a result above 1 mg/dL is usually considered high for CRP, most infections and inflammations result in CRP levels above 10 mg/dL.
I hope that I've answered your questions. Please let me know if you need anything further.
Peace and Blessings
12-07-2007, 10:14 AM
Thanks so much...this place is really awesome...I'm learning more here than all the medical sites I've been buried in for weeks!
12-07-2007, 06:22 PM
The muscle pain is typical. I originally had the muscle pain and they would lock up, followed by joint pain. Just to walk was incredibly painful; I am sure I walked is if I was 70 years old. lol. Kenalog shots are great for relieving this problem and are not absorbed by your liver unlike prednisone tablets.
Have you found Daniel J. Wallace's book? I hope you do; it's awesome!! Take care.